Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 30, NWS El Paso, TX

July 30, 2009Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 30, 2009, 7:06 PM MDT for Otero County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2009, 7:06 PM MDT (01:06 UTC)
Expired
Jul 30, 2009, 7:30 PM MDT
In force
24 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:36 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 30, 2:36 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 PM MDT THU JUL 30 2009

.SYNOPSIS...
A WEAK BACK DOOR COLD FRONT WILL COMBINE WITH A WEAK UPPER LEVEL
STORM SYSTEM TO GIVE US SCATTERED THUNDERSTORMS THIS EVENING...A
FEW OF THOSE STORMS COULD BE STRONG. AFTER TODAY UPPER LEVEL HIGH
PRESSURE WILL BUILD BACK INTO THE AREA AND LESSON OUR RAIN
CHANCES AND GET OUR AFTERNOON HIGHS BACK ABOVE NORMAL FOR THE
WEEKEND INTO THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
YESTERDAY IT DID NOT LOOK LIKE THE BACK DOOR COLD FRONT WOULD BE
ABLE TO PUSH ACROSS THE MOUNTAINS...BUT THIS MORNINGS MODELS AND
SURFACE OBSERVATIONS INDICATE THAT THE FRONT SHOULD BE ABLE TO
PUSH AT LEAST TO THE RIO GRANDE VALLEY. ALSO A WEAK SHORT WAVE IS
STILL EVIDENT IN THIS MORNINGS MODELS RUNS AND IS WEAKLY VISIBLE
IN THE WATER VAPOR SAT. IMAGE. WITH THESE TWO WEATHER ELEMENTS
BEARING DOWN ON US I HAVE UPPED THE POPS EAST OF THE RIO GRANDE
INTO THE SCATTERED CATEGORY. THERE IS ALSO SOME SPEED AND
ROTATIONAL SHEER...NOT A LOT...BUT ENOUGH THAT A FEW STORMS MAY
APPROACH OR BRIEFLY EXCEED SEVERE LEVELS LATER THIS EVENING.

AFTER TODAY WE WILL SEE OUR OLD FRIEND THE UPPER HIGH BEGIN TO
DRIFT BACK TOWARD NEW MEXICO. BUT FIRST ON FRIDAY LOOKS LIKE WE
WILL STILL STAND A SLIGHT CHANCE AT SEEING SOME RAIN BEFORE THE
SUBSIDENCE OF THE HIGH GETS FULLY GOING. THE RIDGE WILL BE SLOW TO
MOVE OUT SO WE WILL CONTINUE OUR SUNNY WARM WEATHER FOR MUCH OF
NEXT WEEK. RAIN CHANCES WILL DROP BELOW MENTIONABLE LEVELS AS
MOISTURE WILL BE SLIM AND WE WILL BE ALMOST DIRECTLY UNDER THE
HIGH. BUT HERE IS SOME GOOD NEWS...MAYBE...BOTH THE EXTENDED GFS
AND ECMWF ARE INDICATING A MONSOON FLOW NOT FOR THIS WEEKEND BUT
FOR NEXT WEEKEND. WE WILL SEE AT LEAST WE HAVE SOMETHING TO LOOK
FORWARD TO.

LOOKING AT TEMPERATURES...WITH THE FRONT MAKING IT ACROSS THE
MOUNTAINS WE WILL ACTUALLY SEE NEAR NORMAL HIGHS ON FRIDAY...BUT
THAT WONT LAST LONG. AS THE RIDGE RETURNS WE WILL SEE OUR
AFTERNOON HIGHS JUMP BACK AROUND FIVE DEGREES ABOVE NORMAL FOR THE
WEEKEND AND MOST OF NEXT WEEK.

&&

.AVIATION...VALID 31/0000Z-01/0000Z...
ADDITIONAL LIFT AHEAD OF ANOTHER WEAK SHORTWAVE DISTURBANCE
CIRCULATING OVER AND AROUND HIGH PRESSURE TO SOUTH AND WEST...WILL
GENERATE ISOLD-SCT CB/TSRAGS/ BRIEF IFR VSBYS THRU 31/07Z THIS
EVENING. SCT ACTIVITY WILL LIKELY BE CONCENTRATED EAST OF THE RIO
GRANDE...WHERE SHORTWAVE WILL INTERACT WITH TAIL END OF WEAK
BACK-DOOR COLD FRONT AND ATTENDANT LOW LEVEL MOISTURE SURGE FROM THE
ENE. VRB35G50KT PSBLE WITH SOME STORMS...AS ATMO REMAINS FAIRLY DRY
WITH 35-45 DEGREE DEWPOINT SPREADS CURRENTLY NOTED ACROSS SRN NM/W
TX. ANOTHER WEAK SHORTWAVE GRAZES BY A LITTLE FURTHER TO THE
NORTHEAST FRIDAY. ANY LIFT WITH THIS FEATURE...SFC HEATING AND
RECYCLED MOISTURE SHOULD YIELD ISOLD ACTIVITY ALL AREAS AFT 31/18Z.

&&

.FIRE WEATHER...
HIGH PRESSURE RIDGE CONTINUES OVER THE WEST COAST AND ACROSS
NORTHERN MEXICO...WHILE UPPER LEVEL LOW PRESSURE TROUGH
REMAINS OVER THE CENTRAL U.S.A. THROUGH MONDAY.  THIS WILL CONTINUE
TO PLACE SUPPORTIVE JET STREAM DIVING SOUTHEAST OVER THE HIGH
PLAINS...IN A POSITION TO CARRY SHORT-WAVE DISTURBANCES CLOSE ENOUGH
TO OUR EAST FOR PERIODS OF INCREASED SHOWER AND THUNDERSTORM
ACTIVITY OVER NEXT COUPLE OF DAYS. ONE WAVE MOVING THROUGH THE FOUR
CORNERS AT THIS TIME...IS GENERATING SCATTERED STORMS AS IT
INTERACTS WITH LOW LEVEL MOISTURE BROUGHT IN BY APPROACH OF WEAK
BACK DOOR COLD FRONT LAST NIGHT. ANOTHER EVEN WEAKER WAVE LATER
FRIDAY...MAY INITIATE SOME ADDITIONAL ACTIVITY FOR OUR ZONES BUT
AGAIN LIKELY EAST OF THE RIO GRANDE.  MODELS CONTINUE TO FORECAST
APPROACH OF UNSEASONABLY STRONG UPPER LEVEL PAC LOW OFF W COAST MID
NEXT WK...AND ATTENDANT WARM ADVECTION TO BUILD RIDGE EAST OVER US.
WHILE THIS WOULD MAINTAIN ABOVE NORMAL TEMPS...A WEAK RETURN MOIST
EAST-SOUTHEASTERLY FLOW MAY DEVELOP OVER NORTHERN MEXICO/SOUTHERN
AZ/NM...INITIATING A RETURN TO A MORE CLASSIC MONSOONAL PATTERN
LATER NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  94  75  97  74 /  30  10  20  10  20
SIERRA BLANCA TX        66  94  67  96  67 /  30  10  20  20  20
LAS CRUCES              70  94  71  97  70 /  20  10  20  10  20
ALAMOGORDO              68  92  69  96  69 /  30  10  20  10  20
CLOUDCROFT              49  69  49  73  49 /  40  20  30  20  30
TRUTH OR CONSEQUENCES   68  92  69  95  69 /  20  10  20  10  20
SILVER CITY             61  87  63  90  63 /  10  10  20  20  10
DEMING                  68  94  69  97  69 /  20  10  10  10  10
LORDSBURG               69  93  70  96  70 /  10  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Jul 30, 12:51 PM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1251 PM MDT THU JUL 30 2009

NMZ022>025-030>032-TXZ055-056-311600-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1251 PM MDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK COLD FRONT MOVING IN FROM THE EAST WILL COMBINE WITH A WEAK
STORM SYSTEM APPROACHING FROM THE WEST TO GIVE US SCATTERED STRONG
THUNDERSTORMS THIS EVENING. THE MAIN THREAT WILL BE AREAS EAST OF
THE RIO GRANDE. A FEW STORMS WILL PRODUCE BRIEF HEAVY
RAIN...STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE RAIN THREAT WILL DECREASE THROUGH THE WEEKEND INTO THE FIRST
PART OF NEXT WEEK AS UPPER LEVEL HIGH PRESSURE MOVES OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD REPORT ANY SIGNIFICANT WEATHER VIA OUR 800 NUMBER.

In the hours before

Special weather statement, Jul 30, 5:57 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
557 PM MDT THU JUL 30 2009

NMZ024-025-310100-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
557 PM MDT THU JUL 30 2009

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR SOUTH CENTRAL NEW MEXICO.

...STRONG THUNDERSTORM MOVING TOWARD ALAMOGORDO AND NORTHERN
SACRAMENTO MOUNTAINS...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
BLOWING DUST REDUCING VISIBILITIES TO A MILE OR LESS AT TIMES 9
MILES NORTHWEST OF TULAROSA. MOVEMENT WAS SOUTHEAST AT 20 MPH.
LITTLE RAIN IS EXPECTED AS THIS THUNDERSTORM MOVES THROUGH THE AREA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOLES ACRES...
CLOUDCROFT...HIGH ROLLS...LA LUZ...MESCALERO AND BENT.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:27 PM MDTSevere Thunderstorm WarningEPZHudspeth78 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.